Your browser doesn't support javascript.

Biblioteca Virtual em Saúde

Brasil

Home > Pesquisa > ()
Imprimir Exportar

Formato de exportação:

Exportar

Email
Adicionar mais destinatários
| |

Adverse Neuropsychiatric Events and Recreational Use of Efavirenz and Other HIV-1 Antiretroviral Drugs.

Dalwadi, Dhwanil A; Ozuna, Luis; Harvey, Brian H; Viljoen, Michelle; Schetz, John A.
Pharmacol Rev; 70(3): 684-711, 2018 07.
Artigo em Inglês | MEDLINE | ID: mdl-29945900
Efavirenz is a highly effective HIV-1 antiretroviral; however, it is also frequently associated with neuropsychiatric adverse events (NPAE) that include abnormal dreams, sleep disturbances, nervousness, anxiety, depression, and dizziness. The incidence of NPAEs upon initiation of treatment with efavirenz-containing medications is high, exceeding 50% in most studies. Although the NPAEs tend to decrease after the first month in many patients, they persist for long periods of time in others. Efavirenz-based treatment is generally well-tolerated in children, although some experience persistent concentration problems, as well as sleep disturbances, psychotic reactions, and seizures. In an effort to link basic with clinical research, parameters associated with efavirenz brain exposure are discussed, and factors that increase efavirenz levels are explored in depth as they are expected to contribute to NPAE risk. These include the role of modifiable and nonmodifiable risk factors such as diet, weight, and drug-drug interactions and sex, age, and ethnicity/pharmacogenetics. In addition to NPAEs, this review explores what is known about antiretroviral (ARV) drugs being used for recreational purposes. Although multiple ARV drugs are covered, special attention is devoted to efavirenz given that the majority of reports of NPAEs and illicit use of ARV drugs concern efavirenz. The evolving molecular mechanistic basis of NPAEs and abuse of efavirenz point to a complex and polymodal receptor pharmacology. Animal studies to date primarily point to a serotonergic mechanism of action. Recently emerging associations between HIV-associated neurocognitive disorder and efavirenz use, and possible contributions of the mitochondrial-immune-inflammatory-redox cascade are explored in the context of the signaling mechanisms that appear to be involved.
Selo DaSilva